Alert archive / Colorado / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 154, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 23, 2007, 4:24 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 33 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2007, 4:24 PM MDT (22:24 UTC)
- Expired
- Aug 23, 2007, 4:57 PM MDT
- In force
- 33 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
Counties Douglas County, CO, Elbert County, CO
The radar
The Denver radar (KFTG), 40 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 4:25 PM MDT | HAIL 1 | 3 E Castle Rock, CO | |
| Aug 23, 4:25 PM MDT | HAIL 1 | 3 Ne Castle Rock, CO | |
| Aug 23, 4:25 PM MDT | HAIL 1.25 | 3 E Castle Rock, CO | |
| Aug 23, 4:26 PM MDT | HAIL 1.25 | 3 Ne Castle Rock, CO | |
| Aug 23, 4:34 PM MDT | HAIL 0.75 | 3 Ne Franktown, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 4:18 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -356 J/kg
- Mixed-layer LCL
- 1039 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 232224 SVRBOU COC035-039-232315- /O.NEW.KBOU.SV.W.0154.070823T2224Z-070823T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 424 PM MDT THU AUG 23 2007 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELBERT COUNTY IN EAST CENTRAL COLORADO NORTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO * UNTIL 515 PM MDT * AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 2 MILES NORTHEAST OF CASTLE ROCK...OR ABOUT 24 MILES SOUTH OF DENVER...MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE PINERY...PONDEROSA PARK...PARKER...FRANKTOWN...ELIZABETH AND CASTLE ROCK. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3956 10488 3930 10486 3932 10455 3956 10455 $$ RJK
2 follow-up statements
000 WWUS55 KBOU 232241 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 440 PM MDT THU AUG 23 2007 COC035-039-232315- /O.CON.KBOU.SV.W.0154.000000T0000Z-070823T2315Z/ ELBERT CO-DOUGLAS CO- 440 PM MDT THU AUG 23 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES... AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF PONDEROSA PARK... OR ABOUT 27 MILES SOUTHEAST OF DENVER...MOVING EAST AT 30 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE PINERY...PONDEROSA PARK...PARKER...FRANKTOWN...ELIZABETH...CASTLE ROCK AND SOUTH CENTRAL AURORA. HAIL UP TO 1 INCH IN DIAMETER HAS BEEN REPORTED WITH THIS STORM 3 MILES NORTHEAST OF CASTLE ROCK AT 4:26 PM MDT. TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3956 10488 3930 10486 3932 10455 3956 10455 $$ RJK
000 WWUS55 KBOU 232257 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 456 PM MDT THU AUG 23 2007 COC035-039-232306- /O.CAN.KBOU.SV.W.0154.000000T0000Z-070823T2315Z/ ELBERT CO-DOUGLAS CO- 456 PM MDT THU AUG 23 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DOUGLAS AND NORTHWESTERN ELBERT COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND EXITED THE AREA. THE STORM DID PRODUCE 1 INCH AROUND THE CASTLE ROCK AREA. LAT...LON 3956 10488 3930 10486 3932 10455 3956 10455 $$ RJK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:47 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 23, 2:47 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 247 PM MDT THU AUG 23 2007 .SHORT TERM...A BROAD UPPER LEVEL TROUGH OVER THE WESTERN U.S. IS CURRENTLY CENTERED OVER UTAH. A SHORT WAVE AHEAD OF IT IS LOCATED OVER THE NORTHERN UTAH/COLORADO BORDER. THIS WAVE IS TRIGGERING SHOWERS AND THUNDERSTORMS OVER NORTHERN COLORADO AND SOUTHERN WYOMING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE OVER NORTHEAST COLORADO AS THIS WAVE APPROACHES. A MOIST EASTERLY UPSLOPE FLOW WILL HELP PROVIDE MOISTURE FOR THIS SYSTEM. LOW CLOUDS HAVE KEPT THE FORECAST AREA COOL WITH TEMPERATURES STRUGGLING TO CLIMB ABOVE 70 DEGREES. SKIES ARE CLEARING SOME OVER LINCOLN AND ELBERT COUNTIES...SO SOME ADDITIONAL HEATING IS LIKELY TO OCCUR. THE SEVERE THREAT WILL MAINLY BE LIMITED TO THE SOUTHEAST ZONES WHERE THE STRONGER HEATING/GREATER INSTABILITY WILL BE. NORTHWEST FLOW ALOFT BEHIND THE UPPER LEVEL TROUGH WILL BE OVER THE AREA FRIDAY. THIS WILL RESULT IN WARMER AND DRIER CONDITIONS. WILL KEEP ISOLATED THUNDERSTORMS IN THE FORECAST FOR FRIDAY AFTERNOON DUE TO SOME INSTABILITY IN THE AFTERNOON. .LONG TERM...STRONG RIDGING THIS WEEKEND WITH SWLY FLOW ALOFT DRIVES TEMPERATURES WELL ABOVE AVERAGE ACROSS OUR COUNTY WARNING AREA. MODELS ALSO SHOW DRYING AT ALL LEVELS WITH SFC DEWPOINTS DIPPING INTO THE 30S ON THE PLAINS POSSIBLY AS EARLY AS SATURDAY AFTERNOON AND ALMOST CERTAINLY ON SUNDAY WITH MODERATE SUBSIDENCE AT MID-LEVELS AND DOWNSLOPE FLOW OFF THE FRONT RANGE. NORMAL MAX TEMPERATURES ON THE PLAINS IN THE LOWER/MID 80S THIS TIME OF THE YEAR. BUT WITH INCREASED SUNSHINE AND 700 MB TEMPERATURES UP AROUND 17C SHOULD SEE AFTERNOON READINGS UP AROUND 90F ON SATURDAY AND LOWER/MID 90S BY SUNDAY. HIGH COUNTRY SHOULD SEE ALSO UNDERGO A SEVERAL DEG WARMING OVER THE WEEKEND WITH CENTRAL MOUNTAIN VALLEY LOCALS IN THE LOWER 80S BY SUNDAY. BY THE START OF NEXT WEEK SHOULD SEE A FAIRLY DRAMATIC SHIFT TO MORE SEASONAL WEATHER CONDITIONS. THE UPPER RIDGE CENTERED OVER THE SRN ROCKY MTN REGION PROGGED TO SHIFT EAST OVER THE GREAT PLAINS AS A DEEP MID-UPR LEVEL TROUGH MAKES ITS WAY ACROSS THE PACIFIC NORTHWEST. THE RESULTANT COOLING ALOFT AND AN INFLUX OF MID-UPR LEVEL MOISTURE UP FROM THE DESERT SOUTHWEST AND NRN MEXICO SHOULD SEND TEMPERATURES DOWN AND PRECIPITATION CHANCES UP AT LEAST SLIGHTLY THROUGH THURSDAY. MODELS SHOW A RESPECTABLE MID-LEVEL IMPULSE EJECTING FM THE BASE OF THE WESTERN TROUGH ON SUNDAY AND PASSING OVER WY AND NRN CO ON MONDAY. WIND AND TEMP FIELDS ALSO SHOW A WEAK COLD FRONT ACCOMPANYING THIS DISTURBANCE. BASED ON THE LATEST GFS RUN...SHOULD SEE AN INCREASE IN CLOUD COVER SUNDAY NIGHT AND MOSTLY CLOUDY TO OVERCAST SKIES ON MONDAY WITH MODEST QG ASCENT OVER THE AREA WITH PASSAGE OF THE SHORTWAVE AROUND MIDDAY. HAVE RAISED POPS EVERYWHERE BY AT LEAST 10 PCT WITH SCATTERED COVERAGE IN THE HIGH COUNTRY. LATER SHIFTS MAY EVEN RAISE THEM MORE SHOULD TREND IN THE MODELS CONTINUE. BY LATE ON TUESDAY...COULD SEE PASSAGE OF ANOTHER EVEN STRONGER FRONTAL SYSTEM WHICH MAY SEND TEMPERATURES EVEN LOWER DURING LATTER HALF OF THE WEEK. FOR NOW WILL MAKE MINIMAL ADJUSTMENTS TO TEMPERATURE AND PRECIPITATION PROBABILITY GRIDS BEYOND WEDNESDAY. && .AVIATION...MOIST EASTERLY UPSLOPE WINDS WILL CONTINUE TO BRING LOW CLOUDS TO NORTHEAST COLORADO THROUGH FRIDAY MORNING. CEILINGS WILL REMAIN IN THE 2500 TO 5000 RANGE THROUGH THE EVENING. AFTER MIDNIGHT...CEILINGS WILL LIKELY DROP INTO THE 1000 TO 2500 FEET RANGE AND ISOLATED LOCATIONS CAN SEE CEILINGS BELOW 1000 FEET. PATCHY FOG WILL ALSO BE POSSIBLE AFTER MIDNIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED BETWEEN 21Z AND 06Z ACROSS NORTHEAST COLORADO. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/BAKER
Hazardous weather outlook, Aug 23, 3:09 PM MDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 309 PM MDT THU AUG 23 2007 COZ030>051-241200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 309 PM MDT THU AUG 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT FOR TODAY AND TONIGHT...AN UPPER LEVEL SYSTEM COMBINED WITH A MOIST UPSLOPE FLOW AT THE SURFACE HAS BEGUN TO TRIGGER SHOWERS AND A FEW THUNDERSTORMS OVER THE FOOTHILLS AND URBAN CORRIDOR. STORMS WILL BE MOST NUMEROUS ACROSS ALONG THE WYOMING BORDER...BUT COOLER TEMPERATURES TODAY WILL LIMIT THE AMOUNT OF SEVERE WEATHER. THE BEST CHANCE OF SEVERE STORMS WILL BE OVER THE PALMER DIVIDE INCLUDING ELBERT AND LINCOLN COUNTIES LATE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOOK FOR THE CHANCE OF THUNDERSTORMS TO DECREASE FRIDAY AND SATURDAY AS THE ATMOSPHERE BEGINS TO SLOWLY WARM AND DRY UNDER A RIDGE OF HIGH PRESSURE. BY SUNDAY...EXCEPT FOR A FEW LATE DAY STORMS OVER THE MOUNTAINS...DRY CONDITIONS WILL PREVAIL. HOWEVER BY EARLY NEXT WEEK THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA EACH AFTERNOON AND EVENING WITH THE PASSAGE OF A SERIES OF WEAK UPPER LEVEL WEATHER DISTURBANCE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THE PALMER DIVIDE AREA. RTG/BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:33 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 40 min |
| Aug 22, 6:39 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 66 min |
| Aug 22, 6:57 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 48 min |
| Aug 22, 9:53 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 52 min |
| Aug 22, 11:16 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 32 min |
| Aug 22, 11:31 PM MDT | Flash Flood Warning | BOU | Weld | 2 hr |
| Aug 23, 5:19 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 41 min |
| Aug 23, 5:43 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 62 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.